Follow
Share

白天,妈妈是聪明,警惕,能说会道,and not much short term memory issues but over night and early morning is a hot mess. Crying, worried. Nervous, anxious, upset about not sleeping all night...
Has to basically be talked off a cliff to get her up dressed, oriented and functioning again...
What ideas do you have to help her relax at their new apartment, sleep all night. Melatonin 10 mg. And Tylenol are all we dare to use. As ALL OTHER narcotics, sedatives and sleep agents make her feel awful, place her at high risk for falls.
Trying to determine her care needs is challenging. She's urinating all night long even by stopping fluids at dinner, no caffeine, etc..

Do other things make her feel awful and make her more at risk of falls or is it that she thinks they do? It is possible that people can believe everything is going to be a problem because drugs have previously. In this case in consultation with her Drs something could be tried under supervision.

Narcotic pain killers / opiod pain killers are going to cause drowsiness so they are not likely to be a good choice plus I don't see them helping with anxiety / relaxation in a sensible long term way.
Sedatives for full night sleep are going to make her more confused during the night if she needs to get up.
There are drugs which cause sleep but last a very short length of time so if she had to get up it would be out of the system.

Alternatively as this sounds from this post as a psychological problem the Doctor could try a placebo which is for just helping her relax and get to sleep or some Therapy to find the the issue causing her worry and fear. You could try warm milk with whiskey - there are a number of options but talking them over with her Dr would I think be your best choice,

关于整晚小便是of uncontrolled urination and bed wetting or frequent getting up. Get her to wear pull ups at night and use bed pads with waterproof sheet. There are drugs to assist with muscle control, but there is a broken hip amongst your choice of areas related to, so it could be residual nerve damage. The Tylenol you are giving her needs to be on a regular basis not just when required - in the UK this would be 2 x 500mg four times a day every day, I think your standard dose in the US is slightly lower than this.
Helpful Answer (1)
Reply to TaylorUK
Report

Good luck with this upcoming Sun Nov 7
Helpful Answer (0)
Reply to Cover99
Report

Have you tried Benadryl 25 mg orally at night or Restoril? The first is an OTC drug that is used for many seniors with sleep difficulties in hospitals. The second is a prescription drug but also used commonly for seniors for sleep. With either drug, she needs to get time to sleep 8 hours without somebody waking her up.

She also might benefit from a low dose of anti-anxiety medication to help her relax instead of being anxious and agitated.

Non-medication efforts include:
Setting up the "new place" to resemble the "old place" as much as possible.
Turning on lots of lights in the late afternoon and evening so she reacts less to shadows and Sundowner's Syndrome.
Make sure she gets outside into the sunlight during the day. Try to avoid 10 am - 2pm when the suns rays are the strongest and cause more burns.
Keep her on a consistent schedule.
Since she is urinating a lot, please talk to her doctor. She might have a UTI, cystocele (hernia of bladder into vaginal canal), or diabetes. There are medications to help strengthen the hold of the sphincter muscle for the bladder.
Try an overnight pull-up incontinence undergarment with an overnight pad placed inside. My husband has bladder control issues currently after cancer surgery and this combo can hold his urine all night.
Helpful Answer (0)
Reply to Taarna
Report

Your mother sounds like she's "Sundowning" which is what my father did after he was hospitalized and went to rehab for 3 weeks. Hospital delirium is real, and so is Sundowning after anesthesia. The crazy behavior can last quite a while, too, which is unfortunate, but my dad DID come out of the heebie-jeebies in time.

Here are some tips for reducing the symptoms of Sundowning (which is not always attributable to dementia):

If you are caring for someone that experiences sundowning, there are various ways to minimize the behaviors during this challenging part of the day. Below are tips to manage the severity of sundown syndrome:

1. Keep the home well lit in the evenings. Provide adequate lighting to lessen shadows when it begins to get dark. Since fading light can be a trigger, maintaining a well lit environment can minimize the change in behavior.
2. Keep your loved one active and distracted at the time when sundowning may occur. For example, have them help prepare dinner, set the table, or take on another simple task at that time.
3. Create a safe and comfortable sleeping environment. Keep the room temperature moderate for sleeping and provide nightlights (if desired) and any other security means to help the person with dementia feel safe, reducing agitation.
4. Stick to a strict and predictable schedule. Maintaining a daily schedule is key to keeping a healthy sleep pattern, reducing the likelihood for sundowning later in the day. In addition, planning regular exercise or activities during the day (such as brisk walks, the stationary bike, or social day programs) may reduce restlessness at night.
5. Avoid stimulants. Alcohol, coffee, soda, and nicotine can all interfere with sleep cycles, especially for those experiencing dementia.
6. Keep a journal. Record the times when sundowning occurs—this can help you pinpoint triggers and determine which strategies help to ease them.
7.周围熟悉的人,comforting things. Whether it is a comfortable chair, pictures of loved ones, favorite music, or a particular smell (lavender, pine, etc.), these items may ease agitation or disorientation.

Here is a link to an article from Alzheimer's that addresses the Sundowning issue in further detail; again, it's not always attributable to Alzheimer's or dementia, but to hospitalizations and rehab stays that elders are coming home from.

https://www.alz.org/help-support/caregiving/stages-behaviors/sleep-issues-sundowning

Keep an eye on the Melatonin b/c some people have bad reactions to it, like nightmares, short-lasting feelings of depression, mild tremor, mild anxiety, abdominal cramps, irritability, reduced alertness, confusion or disorientation, and abnormally low blood pressure. Melatonin is only intended for short term use as well.

Good luck; my mother has severe Sundowners associated with advanced dementia & it's AWFUL. I feel your pain.
Helpful Answer (4)
Reply to lealonnie1
Report

Anesthesia can make older people kind of nuts for quite a while. I was only 48 when I had back surgery, and the anesthesia made me feel bizarre for a full month after.

Talk to her doctor to see if he feels the issue is related to the anesthesia from her surgery and what he recommends.
Helpful Answer (0)
Reply to MJ1929
Report

Ask a Question
Subscribe to
OurNewsletter
Baidu